(Lots of images with this case (3 CTs!), so it may take a bit to load depending on your network speed.)
A middle aged man presents with shortness of breath. His history is unrevealing except for a history of an arrhythmia with previous pacemaker placement. He has no chest pain, fever or infectious symptoms. His chest CT is below:
There are diffuse areas of nodular consolidation, ground glass, and interstitial thickening. These three features and their diffuse distribution are well demonstrated on the coronal reformatted images.
For comparison, the patient had a chest CT performed one year previously:
Aside from emphysema and a large heart with a pacemaker, the scan is essentially normal.
Based on these studies and a small piece of withheld history, a clinical decision is made and the following CT is obtained 6 months later:
This is a case of presumed amiodarone lung toxicity. The patient's symptoms, and abnormal chest CT, came within months of starting amiodarone for his arrhythmia. After discussing the imaging findings with the radiologists, the clinicians decided to stop the medication, and the follow-up CT showed near complete resolution of the abnormalities.